THE EFFECTS OF AGING
As people age, physiological, psychosocial, and
economic changes occur that affect nutrition.
The body’s functions
slow with age, and the ability of the body to replace worn cells is reduced.
The metabolic rate slows; bones become less dense; lean muscle mass is reduced;
eyes do not focus on nearby objects as they once did, and some grow cloudy from
cataracts; poor dentition is common; the heart
and kidneys become less efficient; and hearing, taste, and smell are less
acute. If poor nutri-tion has been chronic, the immune system may be
Osteoarthritis and its
debilitating effects are of great concern to the elderly. Arthritis can limit
the ability to perform activities of daily living (ADLs). The role that diet
plays in arthritis has been of increasing interest to researchers. Exces-sive
weight, certain vitamin deficiencies, and the type of diet being followed may
influence some types of arthritis. Eating a healthy, well-balanced diet that
includes the “5 a day” fruits and vegetables, along with grain products, and
sugar and salt in moderation, may be beneficial for arthritis sufferers. Your
physician or dietitian may also recommend taking a multiple vitamin daily.
There appears to be no
direct connection between a specific kind of food and a specific symptom of
arthritis. Neither is there a special diet that is consistently beneficial for
arthritis sufferers; however, the best advice is to eat a healthy diet that
includes a variety of foods and to exercise.
Digestion is affected
because the secretion of hydrochloric acid and enzymes is diminished. This in
turn decreases the intrinsic factor synthesis, which leads to a deficiency of
vitamin B12. The tone of the intestines is reduced, and the result
may be constipation or, in some cases, diarrhea.
Feelings do not
decrease with age. In fact, psychosocial problems can increase as one grows
older. Age does not diminish the desire to feel useful and appreci-ated and
loved by family and friends. Retirement years may not be “golden” if one
suffers a loss of self-esteem from feelings of uselessness. Grief over the loss
of a spouse or close friend, combined with the resulting loneliness, can be
devastating. Physical disabilities that develop in the senior years and prevent
one from going out independently can destroy a social life. Becoming a fifth
wheel in a grown child’s home or a resident of a nursing home can lead to
severe depression. Problems such as these can diminish a person’s appetite and
ability to shop and cook.
typically results in decreased income. Unless one has carefully prepared for
it, this can affect one’s quality of life by reducing social activities, adding
worry about meeting bills, and causing one to select a less than healthy diet
by choosing foods on the basis of cost rather than nutrient content.
Healthy eating habits
throughout life, an exercise program suited to one’s age, and social activities
that please can prevent or delay physical deterioration and psychological
depression during the senior years. The benefits can be said to be circular.
The first two contribute largely to one’s physical condition, and social
activities can prevent or diminish depression, which, if unchecked, can also
depress appetite. They give purpose to the day, joy to the heart, and zest to
the appetite. Whenever an elderly person is depressed, the patient’s nutrition
and lifestyle should be carefully reviewed.
must be monitored closely in the elderly. Frequently, specific foods will
prevent, decrease, or enhance the absorption of a particular drug. Dairy
products should not be consumed within 2 hours of taking the antibiotic
tetracycline, or it will not be absorbed. A person taking a blood clot–reducing
drug such as coumadin or warfarin (often called blood thinners) needs to
consume vitamin K–rich food in moderation since vitamin K counteracts blood
thinners. Even vitamin supplements can cause interactions. The antioxidant
vitamins are not to be taken with blood clot–reducing medica-tions because they
also have a tendency to thin the blood.
as well as food–drug interactions can contribute to decreased nutritional
status. These interactions could affect appetite as well as absorption of
nutrients from the food eaten. Careful monitoring is recom-mended.